Colorado, 2015Winter Storm and Winter Weather in Colorado, February 3 to 4, 2015
February 3 to 4, 2015 · NWS GJT · 4 events in 4 counties and zones
A moist northwest flow aloft with embedded disturbances produced significant to heavy snowfall amounts in portions of northwest Colorado.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist northwest flow aloft with embedded disturbances produced significant to heavy snowfall amounts in portions of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 3, 8:36 PM MST, 24 minutes earlier.
Area forecast discussion, Feb 3, 8:36 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
836 PM MST TUE FEB 3 2015
.UPDATE...
ISSUED AT 836 PM MST TUE FEB 3 2015
DEEP LAYERED MOIST PACIFIC WAVE MOVING ACROSS IDAHO AND NRN UTAH
WILL REACH THE NW COLORADO MOUNTAINS BEFORE MIDNIGHT. THIS IS NOT
YOUR NORMAL WRN COLORADO STORM...THIS HAS ABUNDANT MOISTURE WITH
HEALTHY MOISTURE TRANSPORT FROM THE PACIFIC. WHAT MAKES THIS
SYSTEM MORE UNIQUE IS THE LAPSE RATES THAT SHOW UPRIGHT
INSTABILITY (SUPPORTED BY UPSTREAM SOUNDINGS AT SALT LAKE AND
BOISE). SOMEWHAT UNUSUAL FOR DEEP MOISTURE TO BE COMBINED WITH
INSTABILITY IN EARLY FEBRUARY. BUT THAT IS THE SITUATION AND THE
END RESULT WILL BE HEAVY SNOW FOR THE WINDWARD SLOPES OF THE NWRN
COLORADO MOUNTAINS...EXTENDING AS FAR SOUTH AS WEST AS THE ELK
MOUNTAINS (MAROON BELLS). THE BEST DYNAMICAL FORCING STAYS NORTH
OVER WYOMING BEFORE STREAMING DOWNSTREAM TOWARD
NEBRASKA...ASSOCIATED WITH A WELL DEFINED SURFACE COLD FRONT THAT
DROPS SOUTHWARD ALONG THE FRONT RANGE. HOWEVER...SOME MID LEVEL
BAROCLINICITY DOES SHIFT SOUTHWARD ACROSS NW COLORADO ON
WEDNESDAY. IT WILL BE DURING THIS TIME THAT THE HEAVIEST SNOWFALL
RATES WILL OCCUR...POSSIBLY LASTING THROUGH THE AFTERNOON HOURS.
BOOSTED QPF AND SNOW AMOUNTS FOR THESE AREAS AND UPGRADED ZONE 10
TO A WINTER STORM WARNING.
STEAMBOAT SPRINGS AND THE UPPER YAMPA RIVER BASIN IS A TOUGHER
FORECAST...ESPECIALLY WITHOUT THE TRAPPED COLD AIR MASS. TEMPS
ARE CURRENTLY IN THE UPPER 30S PER KSBS AWOS...BUT BELIEVE THIS
WILL COOL TO AROUND 32F WHEN PRECIPITATION INCREASES AND EVOLVE
INTO HEAVY WET SNOW. WENT AHEAD AND ISSUED A WINTER WEATHER
ADVISORY AS QPF VALUES SUPPORT AT LEAST 3-7 INCHES OF SNOW ONCE
TEMPS FALL TO FREEZING. MODEL WET BULB ZERO SURFACE TEMPS SUPPORT
THIS IDEA WITH VALUES BELOW 0C AT STEAMBOAT SPRINGS.
&&
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 233 PM MST TUE FEB 3 2015
BRISK MOIST NW FLOW ALOFT WILL CONTINUE. THE THIRD IN A SERIES OF
THREE DISTURBANCES PASSES EARLY WEDNESDAY AND THIS LOOKS TO BE
THE MOST ROBUST. THIS STORM IS ON THE WRONG (SW) SIDE OF THE JET.
THERE IS LITTLE SURFACE FORCING AND ONLY WEAK COOL ADVECTION
ALOFT. BUT IT DOES HAVE GOOD MOISTURE AND GOOD OROGRAPHICS. ALSO
MTN TOP WINDS AT 700-600MB WILL BE NW35-45KTS RESULTING IN BLOWING
SNOW THAT WILL ADD TO THE IMPACT.
THIS STORM IS ALSO QUITE MILD AND THIS ADDS A CHALLENGE TO SNOW
LEVELS AND VALLEY ACCUMULATIONS. 700MB TEMPERATURES WEDNESDAY
MORNING WILL BE -2C ALONG THE NORTHERN COLORADO MTNS. THE CLOUDS
AND WINDS WILL DISRUPT DEEP INVERSIONS SO AREAS SUCH AS HAYDEN TO
STEAMBOAT...EAGLE TO VAIL...GLENWOOD TO ASPEN WILL ALL HOVER NEAR
FREEZING FOR OVERNIGHT LOWS. FOR THIS FORECAST HAVE PUT LIGHT
ACCUMULATIONS IN THESE VALLEYS. WET AND SLICK ROADWAYS IN THE 7000
TO 8000 FOOT ELEVATIONS COULD MAKE FOR HAZARDOUS DRIVING.
THE BEST ACCUMULATIONS ARE EXPECTED AROUND SUNRISE WEDNESDAY THEN
WILL ERODE TOWARDS THE CONTINENTAL DIVIDE THROUGH THE AFTERNOON
AND EVENING.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 233 PM MST TUE FEB 3 2015
UNFORTUNATELY AT THIS POINT THE ONLY INTERESTING WEATHER TO APPEAR
IN THE LONG RANGE FORECAST COMES AT DAY 7...WHEN CONFIDENCE IS LOW
DUE TO A LARGE SPREAD IN MODEL AGREEMENT. GOOD NEWS FOR THOSE
ENJOYING THE MILD WINTER...BAD NEWS FOR WINTER ENTHUSIASTS. OVERALL
THE IDEA OF THE RIDGE HOLDING ALONG THE LEFT COAST DOES STAY TRUE
THROUGH EARLY NEXT WEEK. HOWEVER THERE WILL BE SEVERAL PACIFIC
SYSTEMS CRASHING INTO THE NORTHWEST STATES...TEMPORARILY FLATTENING
AND WAVERING THE RIDGE EASTWARD THROUGH THIS SAME PERIOD. THE CORE
OF THESE STORMS WILL SKIP TO NORTH OF OUR CWA JUST BRUSHING OUR
NORTHERN TERRAIN WITH MOISTURE AND LIFT...WITH DRY CONDITIONS TOWARD
THE SOUTHERN BORDERS AND THE MAJORITY OF ELEVATIONS BELOW 8000 FEET.
ABOVE NORMAL TEMPERATURES WILL BE THE NORM FROM THE THURSDAY
ONWARD AS WITH TEMPERATURES ONLY FLUCTUATING FROM DAY TO DAY DUE
TO CLOUD COVER. AS FOR THE CHANCES OF LIGHT PRECIPITATION ACROSS
THE NORTHERN AND CENTRAL DIVIDE MOUNTAINS...THIS FIRST CHANCE
COMES SATURDAY AFTERNOON INTO SUNDAY BUT AT THIS TIME LOOKS TO BE
MORE CLOUDS THAN ACTUAL SNOWFALL. THE STRONGER SYSTEM MODELS ARE
PICKING UP ON EARLY NEXT WEEK COULD BE MORE FAVORABLE FOR BRINGING
PRECIPITATION TO OUR CWA. HOWEVER AS MENTIONED PREVIOUSLY THIS
SYSTEM IS NOT HANDLED WELL BY THE TIME IT ARRIVES TO THE ROCKIES
DUE TO FACTORS IN THE LARGE SCALE PATTERN. NO REAL GUT FEEL ON
THIS BUT WOULD TREND TOWARD THE DRY SIDE HAS BEEN FAVORABLE THIS
WINTER.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON)
ISSUED AT 233 PM MST TUE FEB 3 2015
VFR CONDITIONS CONTINUE UNTIL 02Z. THEN THE NORTHERN-CENTRAL MTNS
WILL BECOME OCNLY OBSCD THEN FULLY OBSCD AFT 06Z. AIRPORTS
INCLUDING KCAG KHDN KSBS KEGE KASE WILL SEE DETERIORATING
CONDITIONS. AFTER 06Z EXPECTS CIGS AT OR BLO 030 VIS AT OR BLO 3SM
IN SN/RA. LOW LEVEL WIND SHEAR BETWEEN 010-030 FT AGL INCREASES
OVERNIGHT AND INTO WEDNESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST WEDNESDAY FOR COZ005-012.
WINTER STORM WARNING UNTIL MIDNIGHT MST WEDNESDAY NIGHT FOR
COZ004-013.
WINTER STORM WARNING UNTIL MIDNIGHT MST WEDNESDAY NIGHT FOR
COZ010.
UT...NONE.
&&
UPDATE...PF
SHORT TERM...JOE
LONG TERM...15
AVIATION...JOEHazardous weather outlook, Feb 3, 5:48 AM MST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 AM MST TUE FEB 3 2015
COZ001>014-017>023-UTZ022>025-027>029-041300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
548 AM MST TUE FEB 3 2015
...WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT THROUGH
WEDNESDAY FOR NORTHERN AND CENTRAL MOUNTAINS IN WESTERN
COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL CONTINUE TO FALL OVER THE NORTHERN...AND PORTIONS
OF THE CENTRAL MOUNTAINS TODAY AND TONIGHT BRINGING ANOTHER 6 TO
12 INCHES OF NEW SNOW. THERE WILL BE A DECREASE IN SNOWFALL THIS
AFTERNOON BUT IT WILL BE SHORT-LIVED AS THE NEXT DISTURBANCE
ARRIVES. STRONG AND GUSTY WEST WINDS AT HIGHER ELEVATIONS WILL
RESULT IN AREAS OF BLOWING SNOW. PLEASE SEE WEATHER.GOV/GJT FOR
ADDITIONAL INFORMATION ON THIS LATEST ROUND OF WINTER WEATHER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL PERSIST THROUGH WEDNESDAY NIGHT. THE CHANCE FOR SNOW
WILL SPREAD SOUTHWARD TO INCLUDE MOST OF THE WESTERN COLORADO
MOUNTAINS...STILL FAVORING THE NORTH. SNOW OR RAIN WILL ALSO BE
POSSIBLE IN SOME OF THE NORTHERN AND CENTRAL VALLEYS ON
WEDNESDAY. ANOTHER CHANCE OF SNOW WILL ARRIVE SATURDAY AFTERNOON
AND LINGER THROUGH EARLY MONDAY. THE NORTHERN MOUNTAINS WILL AGAIN
BE FAVORED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Elkhead and Park Mountains
- When
- February 3, 9:00 PM MST to February 4, 7:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 20 inches were measured across the area. Locally higher amounts included 27 inches at the Tower SNOTEL site. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- February 3, 11:00 PM MST to February 4, 4:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 4, 1:00 AM MST to 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 8 inches were measured across much of the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- February 4, 2:00 AM MST to 3:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 7 inches were measured across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 3, 20151 death · 1 event
- Cold in Pennsylvania, February 3 to 4, 20151 death · 1 event
- Cold in Wisconsin, February 3 to 4, 20151 death · 1 event
- Rip Current in Puerto Rico, February 3, 20151 death · 1 event
- Winter Storm in Nebraska, February 3 to 4, 201510 events
- Winter Storm in Montana, February 3 to 4, 20151 event
- Blizzard in Alaska, February 3, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558292, 558293, 558295, 558294.